Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 75, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2018, 12:28 PM CDT for 4 counties in North Dakota. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2018, 12:28 PM CDT (17:28 UTC)
- Expired
- Jun 14, 2018, 1:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Burke County, ND, Mountrail County, ND, Ward County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 110 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 12:55 PM CDT | HAIL 0.88 | 4 Wsw Niobe, ND | HAIL LASTED UNTIL ABOUT 100 PM. NO WIND. |
| Jun 14, 1:05 PM CDT | HAIL 0.75 | Kenmare, ND | HAIL LASTED JUST A FEW MINUTES, UNTIL ABOUT 108 PM. NO WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 5.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
317
WUUS53 KBIS 141728
SVRBIS
NDC013-061-101-105-141815-
/O.NEW.KBIS.SV.W.0075.180614T1728Z-180614T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
Issued by National Weather Service Eastern ND/Grand Forks ND
1228 PM CDT THU JUN 14 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern Ward County in north central North Dakota...
Southwestern Burke County in northwestern North Dakota...
Northeastern Williams County in northwestern North Dakota...
Northern Mountrail County in northwestern North Dakota...
* Until 115 PM CDT.
* At 1227 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Powers Lake to near Lostwood to
near Ross, moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Stanley, Kenmare, Powers Lake, Ross, White Earth, Battleview and
Palermo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4872 10185 4846 10184 4846 10182 4822 10181
4832 10290 4847 10291 4863 10290 4864 10288
4868 10288 4872 10202
TIME...MOT...LOC 1727Z 264DEG 42KT 4864 10258 4849 10250 4835 10257
HAIL...1.00IN
WIND...<50MPH
$$
Lee3 follow-up statements
414
WWUS53 KBIS 141751
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
Issued by National Weather Service Eastern ND/Grand Forks ND
1251 PM CDT THU JUN 14 2018
NDC105-141800-
/O.CAN.KBIS.SV.W.0075.000000T0000Z-180614T1815Z/
Williams ND-
1251 PM CDT THU JUN 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILLIAMS COUNTY
IS CANCELLED...
The storms which prompted the warning has moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4872 10185 4846 10184 4846 10182 4822 10181
4841 10252 4870 10254 4872 10202
TIME...MOT...LOC 1750Z 258DEG 41KT 4870 10235 4855 10227 4842 10241
$$
NDC013-061-101-141815-
/O.CON.KBIS.SV.W.0075.000000T0000Z-180614T1815Z/
Ward ND-Burke ND-Mountrail ND-
1251 PM CDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHWESTERN WARD...SOUTH CENTRAL BURKE AND NORTHEASTERN
MOUNTRAIL COUNTIES...
At 1250 PM CDT, severe thunderstorms were located along a line
extending from near Coteau to 10 miles south of Niobe to near
Lostwood, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kenmare, Palermo, Coulee, Donnybrook, Lostwood, Blaisdell and Tagus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4872 10185 4846 10184 4846 10182 4822 10181
4841 10252 4870 10254 4872 10202
TIME...MOT...LOC 1750Z 258DEG 41KT 4870 10235 4855 10227 4842 10241
HAIL...1.00IN
WIND...60MPH
$$
Lee/TG612
WWUS53 KBIS 141805
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
105 PM CDT THU JUN 14 2018
NDC013-061-101-141815-
/O.CON.KBIS.SV.W.0075.000000T0000Z-180614T1815Z/
Ward ND-Burke ND-Mountrail ND-
105 PM CDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHWESTERN WARD...SOUTH CENTRAL BURKE AND NORTHEASTERN
MOUNTRAIL COUNTIES...
At 104 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northwest of Kenmare to 10 miles west of
Donnybrook to 6 miles north of Palermo, moving east at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kenmare, Donnybrook, Lostwood, Coulee, Tagus, Hartland and Niobe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4872 10185 4846 10184 4846 10182 4833 10182
4839 10244 4870 10244 4872 10202
TIME...MOT...LOC 1804Z 264DEG 42KT 4871 10218 4856 10210 4843 10224
HAIL...0.88IN
WIND...60MPH
$$
JP MARTIN/HOLLAN439
WWUS53 KBIS 141817
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
117 PM CDT THU JUN 14 2018
NDC013-061-101-141823-
/O.EXP.KBIS.SV.W.0075.000000T0000Z-180614T1815Z/
Ward ND-Burke ND-Mountrail ND-
117 PM CDT THU JUN 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WARD...SOUTH
CENTRAL BURKE AND NORTHEASTERN MOUNTRAIL COUNTIES WILL EXPIRE AT 115
PM CDT...
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning will be allowed to expire. However
small hail is still possible with these thunderstorms as they move
toward Tolley, Greene, and Donnybrook.
LAT...LON 4872 10185 4846 10184 4846 10182 4833 10182
4839 10244 4870 10244 4872 10202
TIME...MOT...LOC 1813Z 266DEG 36KT 4872 10206 4857 10198 4844 10212
$$
JP MARTIN/HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:39 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 14, 9:39 AM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 939 AM CDT Thu Jun 14 2018 .UPDATE... Issued at 937 AM CDT Thu Jun 14 2018 Updated thunderstorm chances this morning in the far northwest, as thunderstorms in northeastern Montana developed along/behind a surface cold front/trough and in an area of lower H700 temps (mid level cap is weaker in northeast Montana). Otherwise forecast for today looks on track. UPDATE Issued at 623 AM CDT Thu Jun 14 2018 GOES-East Nighttime Microphysics showed areas of patchy fog beginning to form in Slope and Bowman county. Would expect this fog to mix out in the next few hours. Otherwise no major changes to the going forecast. && .SHORT TERM...(Today and tonight) Issued at 425 AM CDT Thu Jun 14 2018 Short term forecast highlights center around an enhanced risk of severe weather across western and central North Dakota beginning this afternoon. Large hail, damaging winds, and locally heavy rain will be the main threat with a non-zero tornado risk, especially across our north. Water vapor analysis indicated a potent shortwave trough over the northwest CONUS and a transition to southwest flow over the high plains of MT/WY. At the surface lee cyclogenesis associated with the southwest flow aloft was underway with surface southeasterly winds and low level return flow bringing surface dew points into the 50s across North Dakota with a few stations reporting into the low 60s upstream in South Dakota. A few high based clouds and increased radar returns were moving into northwest ND in response to the western forcing. Regarding the severe threat this afternoon/evening...a potent EML will advect over the northern plains through the morning hours. The incoming mid-level air mass was well sampled upstream with the 00Z RIW sounding indicating a deep mixed layer with warmer than normal h700 temperatures set to create a potent cap for much of our area. At the surface, south/southeasterly flow continues through the day with a warm front lifting north across the International Border. PWAT values increasing to 1.25-1.5 inches across north-central and eastern ND will create a threat for heavy rainfall in areas that do see convection through the evening hours. Latest thinking is that convection is most likely to initiate first in our northwest where cap erosion is most likely under the influence of overspreading height falls and mid-level cooling. With forecast soundings in the near-storm environment showing MLCAPE values exceeding 2000-2500 J/kg and 55 kts of effective bulk shear...supercells with large hail and damaging wind gusts are possible. A non-zero tornado risk will also be associated with supercells along our far north where increased southeasterly surface winds enhance sfc-1 km SRH values. All threats will still be conditional on storm interaction as straight hodographs in this area show the possibility for splitting supercells. The coverage of convective initiation and discrete storms further south is less confident due to the increased influence of the capping inversion. Convection will be more likely along the advancing surface trough axis through the evening, especially along our south-central to southeast, where storm mode becomes linear and transitions to a mostly damaging wind threat. .LONG TERM...(Friday through Wednesday) Issued at 425 AM CDT Thu Jun 14 2018 The long term period is highlighted by several chances for precipitation and thunderstorms, especially across our south and southeast. Southwest flow aloft continues through the weekend with multiple impulses bringing showers and thunderstorms across our area through the weekend. The severe threat will be mostly contained further south of our area, outside of the occasional storm threat in our far southeast counties where instability may redevelop. Temperatures begin to retreat into the 70s on Friday through the active period. The GFS/ECMWF 00Z model iterations show signs of increased QPF on Sunday...with discrepancies in location of greatest forcing and QPF axis. Either way the possibility for continued rainfall seems to be favoring our south and east through the weekend. Upper level ridging builds early next week as a western trough is modeled to cut off. Chances for precipitation remain uncertain next week, though not completely unlikely in times where impulses ride over the ridge aloft. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 623 AM CDT Thu Jun 14 2018 Thunderstorms will likely form across a warm front located across northern North Dakota by this evening. A cold front across western into central North Dakota will become a focus for thunderstorms across the south. Uncertainty in exact timing remains so VCTS was carried over at KBIS-KMOT-KISN for the early evening hours. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...AE LONG TERM...AE AVIATION...AE
Hazardous weather outlook, Jun 14, 8:14 AM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 814 AM CDT Thu Jun 14 2018 NDZ017-031-032-040-043-151315- McKenzie-Golden Valley-Billings-Slope-Bowman- 814 AM CDT Thu Jun 14 2018 /714 AM MDT Thu Jun 14 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight Thunderstorms are forecast to fire in this area after 5 PM CDT and not become severe until they push to the east. In the counties covered by this hazardous weather outlook segment the main threats will be hail up to the size of nickels and winds as high as 50 mph, just under severe limits. Severe weather is expected farther east. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotter activation in these Montana border counties will probably not be needed as the severe weather should be just to the east. NDZ001>005-009>013-018>023-025-033>037-041-042-044>048-050-051- 151315- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- 814 AM CDT Thu Jun 14 2018 /714 AM MDT Thu Jun 14 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Severe thunderstorms are forecast across western and central North Dakota this evening through tonight. Across the north, very large hail, damaging wind, and locally heavy rain will be the main storm threats. A small risk for tornadoes also exists. Across the south-central and southeast the main threat will be damaging wind with a secondary threat of large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 5 pm CDT today in the west and by sunset in central North Dakota. JP Martin
In the hours before
Local storm report, Jun 14, 12:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1209 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM HAIL 9 N RAY 48.47N 103.17W
06/14/2018 M1.00 INCH WILLIAMS ND PUBLIC
1105 AM HAIL 8 SSW GRENORA 48.51N 104.00W
06/14/2018 M1.00 INCH WILLIAMS ND PUBLIC
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:10 PM CDT | Special Weather Statement | BIS | Stark | 50 min |
| Jun 13, 7:54 PM CDT | Special Weather Statement | BIS | Dunn | 21 min |
| Jun 13, 8:38 PM CDT | Special Weather Statement | BIS | Mercer | 22 min |
| Jun 13, 9:23 PM CDT | Special Weather Statement | BIS | Mercer | 22 min |
| Jun 14, 10:56 AM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 49 min |
| Jun 14, 11:44 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Williams | 46 min |
| Jun 14, 3:59 PM CDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 61 min |
| Jun 14, 4:43 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 62 min |
| Jun 14, 5:42 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville | 63 min |
| Jun 14, 6:28 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.